Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Spectral synthesis for $A(G)$ and subspaces of $VN(G)$


Authors: Eberhard Kaniuth and Anthony T. Lau
Journal: Proc. Amer. Math. Soc. 129 (2001), 3253-3263
MSC (2000): Primary 43A45, 43A46, 43A30, 22D15
DOI: https://doi.org/10.1090/S0002-9939-01-05924-X
Published electronically: April 9, 2001
MathSciNet review: 1845000
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

Let $G$ be a locally compact group, $A(G)$ the Fourier algebra of $G$ and $VN(G)$ the von Neumann algebra generated by the left regular representation of $G$. We introduce the notion of $X$-spectral set and $X$-Ditkin set when $X$ is an $A(G)$-invariant linear subspace of $VN(G)$, thus providing a unified approach to both spectral and Ditkin sets and their local variants. Among other things, we prove results on unions of $X$-spectral sets and $X$-Ditkin sets, and an injection theorem for $X$-spectral sets.


References [Enhancements On Off] (What's this?)

  • 1. A. Atzmon, On the union of sets of synthesis and Ditkin's condition in regular Banach algebras, Bull. Amer. Math. Soc. 2 (1980), 317-320. MR 81b:43007
  • 2. M.B. Bekka, E. Kaniuth, A.T. Lau, and G. Schlichting, Weak$\,^*$-closedness of subspaces of Fourier-Stieltjes algebras and weak$\,^*$-continuity of the restriction map, Trans. Amer. Math. Soc. 350 (1998), 2277-2296. MR 98h:22004
  • 3. J. Benedetto, Spectral synthesis, Academic Press, 1975. MR 58:29850b
  • 4. C. Chou, Almost periodic operators in VN(G), Trans. Amer. Math. Soc. 317 (1990), 229-253. MR 90d:43004
  • 5. A. Derighetti, Quelques observations concernant les ensembles de Ditkin d'un groupe localement compact, Monatsh. Math. 101 (1986), 95-113. MR 88c:43006
  • 6. N. Dunford and J.T. Schwartz, Linear operators. I, Interscience Publishers, 1958. MR 22:8302
  • 7. P. Eymard, L'algèbre de Fourier d'un groupe localement compact, Bull. Soc. Math. France 92 (1964), 181-236. MR 37:4208
  • 8. B. Forrest, Fourier analysis on coset spaces, Rocky Mountain J. Math. 28 (1998), 173-190. MR 99h:43020
  • 9. E.E. Granirer, Weakly almost periodic and uniformly continuous functionals on the Fourier algebra of any locally compact group, Trans. Amer. Math. Soc. 189 (1974), 372-382. MR 49:1017
  • 10. C. Herz, The spectral theory of bounded functions, Trans. Amer. Math. Soc. 94 (1960), 181-232. MR 24:A1627
  • 11. C. Herz, Harmonic synthesis for subgroups, Ann. Inst. Fourier 23 (1973), 91-123. MR 50:7956
  • 12. A.T. Lau, Uniformly continuous functionals on the Fourier algebra of any locally compact group, Trans. Amer. Math. Soc. 251 (1979), 39-59. MR 80m:43009
  • 13. A.T. Lau and V. Losert, The $ C^*$-algebra generated by operators with compact support on a locally compact group, J. Funct. Anal. 112 (1993), 1-30. MR 94d:22005
  • 14. N. Lohoué, Remarques sur les ensembles de synthèse des algèbre de groupe localement compact, J. Funct. Anal. 13 (1973), 185-194. MR 50:14069
  • 15. P. Malliavin, Impossibilité de la synthèse spectrale sur les groupes abéliens non compacts, Inst. Hautes Ét. Sci. Publ. Math. 2 (1959), 61-68. MR 21:5853
  • 16. J.R. McMullen, Extensions of positive definite functions, Mem. Amer. Math. Soc. 117, 1972. MR 56:3573
  • 17. H. Reiter, Contributions to harmonic analysis.VI, Ann. Math.(2) 77 (1963), 552-562. MR 27:1778
  • 18. H. Reiter, Classical Harmonic Analysis and Locally Compact Groups, Clarendon Press, 1968. MR 46:5933
  • 19. M. Takesaki and N. Tatsuuma, Duality and subgroups. II, J. Funct. Anal. 11 (1972), 184-190. MR 52:5865
  • 20. C.R. Warner, A class of spectral sets, Proc. Amer. Math. Soc. 57 (1976), 99-102. MR 53:14025
  • 21. E.I. Zelmanov, On periodic compact groups, Israel J. Math. 77 (1992), 83-95. MR 94e:20055

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 43A45, 43A46, 43A30, 22D15

Retrieve articles in all journals with MSC (2000): 43A45, 43A46, 43A30, 22D15


Additional Information

Eberhard Kaniuth
Affiliation: Fachbereich Mathematik/Informatik, Universität Paderborn, D-33095 Paderborn, Germany
Email: kaniuth@uni-paderborn.de

Anthony T. Lau
Affiliation: Department of Mathematical Sciences, University of Alberta, Edmonton, Alberta, Canada T6G 2G1
Email: tlau@math.ualberta.ca

DOI: https://doi.org/10.1090/S0002-9939-01-05924-X
Received by editor(s): June 19, 1999
Received by editor(s) in revised form: March 10, 2000
Published electronically: April 9, 2001
Additional Notes: Supported by NATO collaborative research grant CRG 940184. The first author has also been supported by a travel grant from the German Research Foundation (DFG), and the second author is also supported by NSERC grant A7679
Communicated by: Dale Alspach
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society